Authorities suspect new synthetic drug is here

By Frank Lewis

[email protected]

Just when you thought you had heard about every drug on the market, one more crops up. The latest is a synthetic drug known as Flakka — an amphetamine-like stimulant found naturally in the khat plant. But flakka is considered more addictive. It is also more dangerous than cocaine, and similar to, but cheaper than, methamphetamine. Flakka, which gets its name from the Spanish slang for skinny woman, “la flaca,” also goes by the street name gravel.

And is it on our Scioto County streets?

“Yes, it is here,” Portsmouth Police Department Operations Captain Lynn Brewer told the Daily Times. “We seized a bag of what we believe to be Flakka from a guy on Sunday. We will need to wait for the lab report to come back before charging him.”

On Monday morning, Portsmouth Police Chief Robert Ware reiterated that nothing can actually be confirmed as to Flakka’s existence on the streets of Portsmouth until lab reports come in. He said the problem with synthetic drugs is that those who manufacture them stay one step ahead of authorities by changing the formulation slightly until it is discovered, then they change it again.

According to CASA Columbia, the new drug flakka, which comes in the form of pink or white crystals, has grabbed media headlines over the last few months because of the drug’s side effects, which causes users to act in dangerous, even violent, behaviors. But what is flakka and why should we be so worried about it?

The Buzz, CASA’s online discussion, says flakka can be snorted, eaten, injected, or vaporized. It is a cousin of “bath salts,” which are an emerging family of drugs containing one or more synthetic chemicals related to cathinone.

Flakka’s side effects are concerning. There’s potential for permanent brain and psychological damage, as well as damage to the kidneys. The biggest danger with flakka is its potency. Just 0.003 ounces (0.1 grams) is a typical dose, making it incredibly easy to overdose. And according to The Buzz, overdosing can lead to symptoms of heart-related problems, violent behavior, spikes in body temperature and paranoia. It can also create feelings of incredible strength; some users even refer to feeling like the Incredible Hulk, which can put the individual into dangerous situations.

Reach Frank Lewis at 740-353-3101, ext. 1928, or on Twitter @franklewis.

comments powered by Disqus